Heart Disease Expert Forum
Beta Blockers with a slow heart rate
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Beta Blockers with a slow heart rate

I am a 28 year old female who exercises and is a healthy weight.  I have had problems with shortness of breath, palpitations, light-headedness, chest-pains headaches and fatigue for the past year or so.  I had an EKG, wore a 24 hour mointer, and had an echocardiogram. I was told I had supraventricular tachycardia.  It showed the arrythmia which from what I understand is an extra heart beat immediately after the first and edisodes of very fast pulses.  My primary care physician was going to prescribe me with beta-blockers, but when I came into her office my heart rate was low at 38.  She referred me to a cardiologist because she didn't want to prescribe beta blockers with such a low heart rate.  Up to the time of my cardiology appointment, I periodically checked my pulse and it has been consistently low.  It did not show these lows on the 24 hour moniter.

When I went to the cardiologist my heart rate was 36.  After looking my tests over, he suggested I take beta-blockers.  I asked about my low heart rate and he said he wasn't concerned with that.  But I am concerned and confused since my primary care physician recommended against it.  I am also concerned that it will make the symptoms worse since it will be slowing my heart down even more.  

Can I get some feed back and opinions on this?

thanks!
Related Discussions
3 Comments
Blank
Avatar_n_tn
There are all kinds of heart medications...beta blockers, calcium channel blockers, etc. Your BEST source of cardiac treatment is a Cardiologist and if you are confused by this cardiologist's suggestion, seek a second opinion from another cardiologist.  Most cardiologists are very receptive to their patients' getting a second opinion...
Blank
242508_tn?1287427246
BEta blockers would be OK unless you develop dizziness or lightheadedness at which point they should be start.  It is ok to have low heart rate as long as you aren't having any of the above symptoms from it (ie at all times since you are in that rhythm majority of the time).  As far as the SVT goes, I would suggest an ablation procedure which will cure the tachycardia and obviate the need for any medications at all.  A cadiac electrophysiologist is one who performs this procedure.  
Blank
Avatar_n_tn
Thank you!  I do experience lightheadedness & shortness of breath with the low heart rate which is what my concern was.  I will be getting that second opinion!  
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank